H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Risperidone-Induced Acute Laryngeal Dystonia: A Case Report

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy , Clinical situation which can not be reproduced for ethical reasons

Ghassan A. Alkharboush, Majid A. Alsalamah

Department of Emergency Medicine, King Abdulaziz Medical City, King Saud bin Abdulaziz University for Health Sciences, Riyadh, Saudi Arabia

Am J Case Rep 2020; 21:e922393

DOI: 10.12659/AJCR.922393

Available online: 2020-05-12

Published: 2020-06-07


BACKGROUND: Antipsychotic medications are associated with multiple adverse effects, including metabolic syndrome, prolonged QT interval, and extrapyramidal symptoms. Acute laryngeal dystonia (ALD) is a rare and lethal form of extrapyramidal reaction.
CASE REPORT: A 27-year-old woman with schizophrenia on risperidone presented to our Emergency Department with a sensation of choking and respiratory distress, mimicking a panic attack. She developed a generalized dystonic reaction in the hospital, leading to diagnosis risperidone-associated ALD as a cause of her initial problems. She was discharged with an emphasis on being compliant with anticholinergic medication. However, her persistent respiratory symptoms prompted us to revisit the management plan. Her risperidone dose was tapered down to discontinue and an alternate drug was chosen.
CONCLUSIONS: ALD must be considered as a differential diagnosis when patients on antipsychotic medications present with respiratory distress. Our case highlights the association of ALD with an atypical antipsychotic agent, risperidone. Prompt recognition of this entity is necessary to prevent complications and guide definitive management.

Keywords: Drug-Related Side Effects and Adverse Reactions, Dystonic Disorders, Laryngeal Diseases



Back